Missouri, 2009

Flash Flood and Hail in Missouri, August 4, 2009

August 4, 2009 · NWS PAH · 13 events in 8 counties and zones

An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in a few damaging wind events with the initial complex that affected places east of a Dexter to Marble Hill line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$135,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An organized complex of thunderstorms developed ahead of a cold front as it approached southern Illinois and southeast Missouri during the hottest and most unstable time of day. Very strong instability, coupled with moderately strong mid-level winds, resulted in a few damaging wind events with the initial complex that affected places east of a Dexter to Marble Hill line. In the wake of the initial complex, multi-cell clusters rapidly developed on the upshear side of the cold pool left by the first complex. These clusters produced several large hail events, along with isolated damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 4, 11:47 AM CST, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 4, 11:47 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1247 PM CDT TUE AUG 4 2009

.DISCUSSION...
LINE OF STORMS DEVELOPED/ING ALONG OUTFLOW FROM MCS THAT ROLLED OUT
OF MO EARLIER TODAY. ALL MODELS PICK UP ON THIS BUT NONE GRASP IT IN
ITS ENTIRETY OR EXACTLY. THE NAM LATCHES ON AND CONTINUES TO BLOSSOM
IT ON MORE OF A SOUTHWARD TRACK ACROSS FA/PARTICULARLY
SEMO...WHEREAS GFS SEEMS MORE REALISTIC IN A BASIC NWLY-SELY
COMPONENT OF MOVEMENT. TIME WILL TELL BUT FOR NOW WE WILL MONITOR
AND LIKELY SPLIT THE DIFF/COLOR THE COLLAB PIC AS BEST AS POSSIBLE.
NEW SWODY1 CONTINUES SLGT RISK SVR ALONG SAID BOUNDARY AS
WELL...AND FOR NOW HAVE CONVECTIVE WATCH FOR FARTHEST ERN
COUNTIES/ONGOING CONVECTION. TIME WILL TELL ON WAR BETWEEN
EXTREMELY HIGH CAPES (L500S J/KG NERN FA) VS H7 CAPPING TEMPS
AROUND 10C SWRN 2/3 FA. POTENTIAL EXISTS FOR SOME FOG TONIGHT
PARTICULARLY IN HEAVY RAIN AREAS.

BEYOND TONIGHT...NEW GFS SUGGESTS IT GETS DRY BY THURS/FRIDAY...WHILE
NAM CONTINUES TO HOLD ONTO POPS THRU THURSDAY. GOING FORECAST DOES
SAME...SO COLLABORATION WILL AGAIN BE KEY AS TO HOW LONG TO HOLD
ONTO POPS. FOR NOW ITS NO GREAT PAIN TO CONTINUE SMALLISH POPS
BUT W/OUR OVERALL FAVOR TOWARD GFS WELL SEE IF OTHERS WANT TO DRY
IT OUT OR NOT.

RIDGING STILL LOOKS LIKE IT WILL TAKE OVER FOR THE WEEKEND...WITH
BROAD 594-598DM H5 HIGH CENTERING ACROSS SE/SCNTL U.S.  RESULTANT
AIRMASS FOR US WILL BE HOT/HUMID WITH HEAT INDICES PUSHING INTO
TRIPLE DIGITS SAT-SUN PM...S/B HIGHLIGHT ON HWO/CONTINUED.

BLENDED NEW MOS W/GOING TEMPS FORECAST AND COLLAB PIC FOR OUR FINAL
TEMP/TD FORECAST.

&&

.AVIATION...
THUNDERSTORMS OVER SOUTHERN ILLINOIS EARLIER THIS MORNING LAID OUT
AN OUTFLOW BOUNDARY THAT MOVED SOUTH ACROSS THE OHIO RIVER THIS
MORNING. THIS BOUNDARY MAY BECOME THE FOCUS FOR NEW THUNDERSTORMS
THIS AFTERNOON AND EVENING. AS A RESULT...CONTINUED THE TEMPO GROUP
FOR TSRA AT KPAH/KCGI. AT KEVV AND KOWB...THERE IS SOME
STABILIZATION FROM EARLIER STORMS THAT PASSED TO THE NORTH.
HOWEVER...WINDS SHOULD RETURN TO THE SOUTHWEST THIS AFTERNOON AND
DESTABILIZE THE ATMOSPHERE. THEREFORE...CONTINUED THE TEMPO GROUPS
THERE AS WELL. LATER THIS EVENING THROUGH WEDNESDAY MORNING APPEARS
RELATIVELY STORM FREE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 4, 2:25 PM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
325 PM CDT TUE AUG 4 2009

ILZ080-081-084>094-KYZ001>017-021-022-MOZ076-086-087-100-107>112-
114-051000-
PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-
JOHNSON-POPE-HARDIN-ALEXANDER-PULASKI-MASSAC-FULTON-HICKMAN-
CARLISLE-BALLARD-MCCRACKEN-GRAVES-LIVINGSTON-MARSHALL-CALLOWAY-
CRITTENDEN-LYON-TRIGG-CALDWELL-UNION KY-WEBSTER-HOPKINS-CHRISTIAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. REFER TO THE
WATCH FOR MORE DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED.

ILZ075>078-082-083-INZ081-082-085>088-KYZ018>020-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-HAMILTON-WHITE-GIBSON-PIKE-
POSEY-VANDERBURGH-WARRICK-SPENCER-HENDERSON-DAVIESS-MCLEAN-
325 PM CDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES TONIGHT. A SEVERE
THUNDERSTORM WATCH HAS BEEN POSTED TO THE SOUTH AND WEST OF THE
REGION...BUT STORMS IN AND CLOSE TO THE WATCH AREA CAN BECOME
SEVERE. THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND
DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL BE A THREAT WITH ANY
STRONG STORM. THE PRIMARY THREAT PERIOD IS THROUGH 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...MAINLY FROM SOUTHEAST MISSOURI...INTO THE
SOUTHERN TIP OF ILLINOIS AND FAR WESTERN KENTUCKY. THE PRIMARY
HAZARDOUS WEATHER THREATS WILL BE DAMAGING WINDS...HAIL...AND
LOCALLY HEAVY RAINFALL. THUNDERSTORM CHANCES SHOULD BEGIN TO
DIMINISH LATE IN THE WEEK AS HEAT BEGINS TO INCREASE.

HEAT AND HUMIDITY WILL BUILD TO POTENTIALLY DANGEROUS LEVELS
THIS WEEKEND. THE HEAT INDEX IS FORECAST TO RANGE FROM 100 TO 105
DEGREES EACH AFTERNOON THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Local storm report, Aug 4, 4:10 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
510 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FUNNEL CLOUD     3 W DELWOOD             37.58N 88.63W
08/04/2009                   POPE               IL   AIRPLANE PILOT

            2 PILOTS REPORTED FUNNEL CLOUD JUST WEST OF DELWOOD.

&&

SMITTY
Local storm report, Aug 4, 4:28 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
08/04/2009                   SALINE             IL   LAW ENFORCEMENT

            ROOF PEELED OFF OF MOBILE HOME. STREET FLOODING ALSO
            REPORTED.

&&

SMITTY
Local storm report, Aug 4, 4:32 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
532 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     CRAB ORCHARD            37.73N 88.80W
08/04/2009                   WILLIAMSON         IL   LAW ENFORCEMENT

            TREE DOWN ON CAR. NO INJURIES REPORTED.

&&

SMITTY
Local storm report, Aug 4, 4:36 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
536 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     WEST VIENNA             37.43N 88.97W
08/04/2009                   JOHNSON            IL   LAW ENFORCEMENT

            TREES DOWN AT THE INTERSECTION OF HIGHWAYS 37 AND 146.

&&

SMITTY
Local storm report, Aug 4, 4:37 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
537 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     COBDEN                  37.53N 89.25W
08/04/2009                   UNION              IL   EMERGENCY MNGR

            TREES AND POWER LINES DOWN. WINDS ESTIMATED AT 70MPH
            ASSOCIATED WITH THIS STORM.

&&

SMITTY
Local storm report, Aug 4, 4:38 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     ANNA                    37.46N 89.24W
08/04/2009                   UNION              IL   EMERGENCY MNGR

            NUMEROUS TREES AND POWER LINES DOWN. MULTIPLE ACCIDENTS
            REPORTED. SAME TYPE OF DAMAGE REPORTED IN THE COMMUNITY
            OF JONESBORO.

&&

SMITTY

The radar

The Paducah radar (KPAH), 74 km away, was scanning. The volume nearest the first event began at 22:41 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 4 hail, 3 heavy rain, 1 flash flood, 1 lightning. Local standard time, as filed.

Heavy Rain, Cape Girardeau

When
August 4, 4:40 PM CST to 4:58 PM CST
Where
Cape Girardeau County, 1.77 mi NW of Cape Girardeau
Reported by
Trained Spotter
Coordinates
37.320, -89.550

Rainfall of 1.20 inches was measured in 15 minutes. Several street intersections had standing water.

Thunderstorm Wind, Stoddard

When
August 4, 4:50 PM CST
Where
Stoddard County, Advance
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
37.100, -89.920

A tractor-trailer rig loaded with freight was blown over. A 16-inch diameter tree was blown down on a mobile home. An 8-inch diameter tree was blown down on a pickup truck. Numerous tree limbs were blown down, along with small trees. Shingles were blown off roofs.

Thunderstorm Wind, Cape Girardeau

When
August 4, 4:50 PM CST
Where
Cape Girardeau County, 1 mi N of Cape Girardeau to Cape Girardeau
Measured
52 kt (60 mph) estimated gust
Property damage
$60,000
Reported by
Trained Spotter
Coordinates
37.315, -89.530

Numerous trees and power lines were blown down, blocking roads and damaging houses. A trained spotter estimated gusts around 60 mph. Power outages affected more than 5,000 customers in the county.

Flash Flood, Cape Girardeau

When
August 4, 6:50 PM CST to 9:30 PM CST
Where
Cape Girardeau County, 2.54 mi NW of Cape Girardeau to 2.01 mi NNE of Marquette
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.325, -89.563

The southern half of the city experienced serious flooding. County officials activated swift water rescue teams. Authorities assisted a handful of people whose vehicles were stranded in high water. Various degrees of flooding were reported throughout Cape Girardeau. Numerous main and secondary roads throughout the downtown area were covered with standing water. A section of a main street was closed in the city.

Thunderstorm Wind, Scott

When
August 4, 6:50 PM CST
Where
Scott County, Scott City to 1.23 mi WSW of Illmo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.250, -89.520

A few trees were blown down, along with some tree limbs and power lines.

Heavy Rain, Scott

When
August 4, 7:00 PM CST to 9:00 PM CST
Where
Scott County, Scott City to Benton
Property damage
$10,000
Reported by
Newspaper
Coordinates
37.250, -89.520

A section of County Road 219 was impassable because of erosion from the rainfall. The road reopened the following day. A section of the main street in Scott City was flooded and impassable for about an hour.

Heavy Rain, Mississippi

When
August 4, 7:30 PM CST to 9:00 PM CST
Where
Mississippi County, Charleston
Reported by
Law Enforcement
Coordinates
36.920, -89.330

Water was over several roadways throughout the community.

Hail, Wayne

When
August 4, 7:52 PM CST to 8:05 PM CST
Where
Wayne County, Greenville to Shook
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.130, -90.470

A multi-cell cluster of thunderstorms produced large hail over parts of central and eastern Wayne County. Golf-ball size hail was reported in Greenville. Quarter-size hail fell in Shook.

Hail, Wayne

When
August 4, 8:58 PM CST
Where
Wayne County, 1.17 mi WSW of Lake Wappapello
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.942, -90.338

The one-inch hail fell over Lake Wappapello State Park.

Hail, Carter

When
August 4, 9:40 PM CST
Where
Carter County, Ellsinore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.930, -90.750

Thunderstorm Wind, Butler

When
August 4, 9:41 PM CST
Where
Butler County, 7 mi NW of Poplar Bluff
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.822, -90.490

A wind gust to 58 mph was measured by a spotter.

Lightning, Butler

When
August 4, 10:00 PM CST
Where
Butler County, Poplar Bluff
Property damage
$10,000
Reported by
Newspaper
Coordinates
36.750, -90.400

Lightning hit an electrical substation, knocking out power to 1,100 customers in downtown Poplar Bluff.

Hail, Ripley

When
August 4, 10:28 PM CST
Where
Ripley County, 6 mi E of Doniphan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.620, -90.712

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187374, 187352, 187353, 187373, 187582, 187583, 187375, 187355, 187359, 187360, 187362, 187605, 187365.